Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Bleeding after intercourse


 CCCP - Mon Sep 26, 2005 7:03 pm

For the past 2 weeks or so I have been bleeding after intercourse with my boyfriend. It can be anything from a brown dribble to a fair amount of bright red blood. About 4 months ago I switched from a combined oral contraceptive (Mircette), to the "mini pill" Micronor. I suspect this may be the cause, but if so, why would this only be happening post-intercourse?

Some background info: I am 23. I had a normal pap-smear and pelvic exam April of 2005. STDs are unlikely, as he and I have been monogamous partners for just over 2 years. I have no other symptoms, except for a slight discomfort in my lower abdomen after sex. I have a retroflex uterus, but no gynecological problems. My mother had uterine fibroids which were removed around age 38.

Any advice or recommendations would be greatly appreciated. Thanks!
 Dr. Tamer Fouad - Sun Jan 01, 2006 1:50 pm

User avatar Hello,
I hope you are feeling better by now.
Bleeding after sexual intercourse is known as postcoital bleeding.
Cervical dysplasia and cervical cancer may be associated with postcoital bleeding and is the most significant cause.[1] I am glad that your last Pap smear results turned out normal.
However, there are many other causes such as chlamydial cervicitis. Other benign causes of bleeding include cervical polyps, which may become apparent as postcoital bleeding. Postcoital bleeding may result from atrophy of the vaginal and vulvar epithelium (atrophic vaginitis). This can happen as a result of menopause but can be seen in premenopausal women. Even quite minor traumatic lesions may cause severe postcoital bleeding if co-existent coagulation disorder. Ectropion may also present as postcoital bleeding.

If this continues you will need to seek an appointment with your gynecologist.

References:
===========
1. Rosenthal AN, Panoskaltsis T, Smith T, Soutter WP. The frequency of significant pathology in women attending a general gynaecological service for postcoital bleeding. BJOG 2001;108:103-6.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us